Table of Contents Author Guidelines Submit a Manuscript
Abstract and Applied Analysis
Volume 2012, Article ID 434137, 8 pages
http://dx.doi.org/10.1155/2012/434137
Research Article

On the Practical Stability of Impulsive Differential Equations with Infinite Delay in Terms of Two Measures

1College of Mathematics, Physics and Information Technology, Zhejiang Normal University, Jinhua 321004, China
2Academic Affairs Division, Zhejiang Normal University, Jinhua 321004, China
3Department of Mathematics, Tongji University, Shanghai 200092, China

Received 13 April 2012; Accepted 18 May 2012

Academic Editor: Chaitan Gupta

Copyright © 2012 Bo Wu et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

We consider the practical stability of impulsive differential equations with infinite delay in terms of two measures. New stability criteria are established by employing Lyapunov functions and Razumikhin technique. Moreover, an example is given to illustrate the advantage of the obtained result.

1. Introduction

One of the trends in the stability theory of the solutions of differential equations is the so-called practical stability, which was introduced by LaSalle and Lefschetz [1]. This is very useful in estimating the worst-case transient and steady-state responses and in verifying pointwise in time constraints imposed on the state trajectories. Fundamental results in this direction were obtained in [2]. In recent years the theory of practical stability and stability has been developed very intensively [37].

The theory of impulsive differential equations is now being recognized to be not only richer than the corresponding theory of differential equations without impulses, but also represents a more natural framework for mathematical modelling of many real world phenomena. Impulsive differential equations and impulsive functional differential equations have been intensively researched [820].

By employing the Razumikhin technique and Lyapunov functions, several stability criteria are established for general impulsive differential equations with finite delay [57, 14, 21]. Systems with infinite delay deserve study because they describe a kind of system present in the real world. For example, it is very useful in a predator-prey system. Therefore, it is an interesting and complicated problem to study the stability of impulsive functional differential systems with infinite delay. Usually, the Lyapunov functions are defined on whole components of system's state [1222]. In this paper, we divided the components of into several groups and correspondingly, we employ several Lyapunov functions , where for each . In this way, Lyapunov, functions are easier constructed, and the conditions ensuring the required stability are less restrictive. Furthermore, the stability results on impulsive finite delay differential equations considered in [4, 5] are generalized into the results on impulsive infinite delay differential equations in terms of two measures.

The work is organized as follows. In Section 2, we introduce some preliminary definitions which will be employed throughout the paper. In Section 3, based on Lyapunov functions and Razumikhin method, sufficient conditions for the uniformly practical stability in terms of two measures are given; an example is presented to illustrate the effectiveness of the approach.

2. Preliminaries

Consider the following impulsive infinite delay differential equations: where could be is a Volterra-type function. denotes the space of piecewise right continuous functions with the sup-norm ,    , for , and . The functions , are such that if and , then , where const..

The initial condition for system (2.1) is given by where , for .

We assume that a solution for the initial problem (2.1) and (2.2) does exist and is unique. Since , then is a solution of (2.1), which is called the zero solution. Let . For convenience, we define .

Definition 2.1. A continuous function is called a wedge function if and is (strictly) increasing.

Definition 2.2. For , and , for any , we define

Definition 2.3 (see[22]). Let . The impulsive functional differential 1 (2.1), (2.2) is said to be(S1) practically stable, if given with , we have implies for some ; (S2) uniformly practically stable if (S1) holds for every .

In what follows, we will split into several vectors, such that and . For convenience, we define . For , we adopt notation as for . Similarly, let is piecewise continuous and bounded}, and .

3. Main Results

In the sequence, we assume that is defined on for some . For simplicity, denote by , respectively, . Now we start with the case of . be the right-hand derivative of .

Theorem 3.1. For , let be continuous, for with some constants , and let be wedge functions. If there exist Lyapunov functions such that (i), where ; (ii)when , there holds if for ; when , there holds if for ;(iii), and ; (iv) are given, ; when , there holds , where are wedge functions, and is a solution of (2.1) and (2.2). Then the zero solution of (2.1) and (2.2) is uniformly practically stable with respect to .

Proof. Since , and , it follows that there exists some , such that and . Define a function for all
We claim first that for any In fact, if , then by (3.1) and condition (i), ; whereas, if , it also holds. On the other hand, the right-hand inequality in (3.2) is trivially valid.
Step 1. We aim to show that for each , Indeed, suppose and there exists some such that for . Then by (3.1), .

Case 1 .. If for some , then By (iii) .

Case 2 .. for any , and . Then if we have . Clearly, implies . If we have . Obviously, implies . In conclusion, , implies . So by (ii) we have .
If we arrive at the assertion that (3.3) is true for all . Otherwise, there exists a such that . When for some we have and . In this case, by (iii) we have . When for any , we set for .
By the similar analysis to Cases 1 and 2, we also have (3.3) when .
If then (3.3) holds for all . Otherwise, repeat the above argument to arrive at the assertion that (3.3) is valid for all . As for the case of for , the process is similar and thus omitted.
For any , we assume there is a unique solution of (2.1), (2.2) through . Furthermore, we denote
If , such that . By condition (iv), From the definition of , we have .
Let , we assume and , where .
Step 2. We aim to prove that .
First, for any , from Definition 2.2 and condition (iv), we know . Then by (3.2), for . Hence, .
Assume is the first impulse of all such that . Now we claim that
If it does not hold, then there is a such that and for . From (3.3) we have . It is a contradiction, so (3.6) holds.
Without loss of generality, we assume , then ; from inequality (3.6) and condition (iii) we have . Thus,
Similarly, with the process in proving (3.6) and (3.7), we have By simple induction, we can prove that, in general Taking this together with (3.2) and , we have Since , we have Therefore, by the definition of , we have . Thus the zero solution of (2.1), (2.2) with respect to is -uniformly practically stable.

Remark 3.2. Since in our result may be and the upper bound of the Lyapunov functions in our paper is improved by , the result we have obtained is more general than that in [47, 14] with or without finite delay; furthermore, we have divided the components of into several groups, correspondingly, several Lyapunov functions are employed, where for each . In this way, construction of the suitable Lyapunov functions is much easier than for as [4, 6, 7, 10]. In additional, compared with [9, 12] where the infinite delay was considered in the Lyapunov stability of differential equations, we obtain the uniformly practical stability in terms of two measures.

Now, we may develop the ideas behind Theorem 3.1 to obtain the following more general results.

Theorem 3.3. For , let be continuous, for with some constants , and let be wedge functions. If there also exist Lyapunov functions such that (i), where ;(ii)when , there holds if for ;(iii), and ;(iv) are given, ; when where are wedge functions, and is a solution of (2.1) and (2.2).Then the zero solution of (2.1) and (2.2) is -uniformly practically stable.

It suffices to mention a few points in the proofs of Theorem 3.3, the rest are the same as in the proofing of Theorem 3.1, thus, are omitted.

First, for , we define Second, instead of (3.2) we can claim that for any

Example 3.4. Consider the equation where , with . Let . and are all continuous functions.

We first assume that and , with , and . Without loss of generality, we may assume that the right-hand sides of (3.14) are defined on , then set and .

Let , then from the definition . For given , we assume implies that there exists a such that for any . Let ,   then ; furthermore, when , then for , so conditions (i) and (iv) in Theorem 3.1 are verified.

Moreover, when , that is, , and for , we have similarly, when and for , we also have . Thus, condition (ii) in Theorem 3.1 is satisfied and the zero solution of system (3.14) is -uniformly practically stable.

It is easy to see that if we put two variables in one Lyapunov function, then the arguments to get the desired stability conclusions would be much more complicated and the imposed conditions would be more restrictive. Furthermore, we extend the uniformly practically stable results to the infinite delay systems, and it is easy to see that the criteria in [310] are limited to judge the practical stability of Example 3.4.

Acknowledgments

This work was supported by the National Natural Science Foundation of China (nos. 11101373 and 61074011), the Natural Science Foundation of Zhejiang Province of China (no. Y6100007), and Zhejiang Innovation Project (no. T200905).

References

  1. J. LaSalle and S. Lefschetz, Stability by Liapunov's Direct Method, with Applications, Academic Press, New York, NY, USA, 1961. View at Zentralblatt MATH
  2. A. A. Martynyuk, Practical Stability of Motion, Naukova Dumka, Kiev, Russia, 1983.
  3. V. Lakshmikantham, S. Leela, and A. A. Martynyuk, Practical Stability of Nonlinear Systems, World Scientific, Singapore, 1990. View at Zentralblatt MATH
  4. Y. Zhang and J. Sun, “Practical stability of impulsive functional differential equations in terms of two measurements,” Computers & Mathematics with Applications, vol. 48, no. 10-11, pp. 1549–1556, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  5. Y. Liu and S. Zhao, “A new approach to practical stability of impulsive functional differential equations in terms of two measures,” Journal of Computational and Applied Mathematics, vol. 223, no. 1, pp. 449–458, 2009. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  6. I. M. Stamova, “Vector Lyapunov functions for practical stability of nonlinear impulsive functional differential equations,” Journal of Mathematical Analysis and Applications, vol. 325, no. 1, pp. 612–623, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  7. Y. Zhang and J. Sun, “Eventual practical stability of impulsive differential equations with time delay in terms of two measurements,” Journal of Computational and Applied Mathematics, vol. 176, no. 1, pp. 223–229, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  8. S. M. S. de Godoy and M. A. Bená, “Stability criteria in terms of two measures for functional differential equations,” Applied Mathematics Letters, vol. 18, no. 6, pp. 701–706, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  9. X. Li, “Uniform asymptotic stability and global stabiliy of impulsive infinite delay differential equations,” Nonlinear Analysis: Theory, Methods & Applications, vol. 70, no. 5, pp. 1975–1983, 2009. View at Publisher · View at Google Scholar
  10. X. Liu and Q. Wang, “On stability in terms of two measures for impulsive systems of functional differential equations,” Journal of Mathematical Analysis and Applications, vol. 326, no. 1, pp. 252–265, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  11. Y. Liu, S. Zhao, and J. Lu, “A new fuzzy impulsive control of chaotic systems based on T-S fuzzy model,” IEEE Transactions on Fuzzy Systems, vol. 19, no. 2, pp. 393–398, 2011. View at Publisher · View at Google Scholar · View at Scopus
  12. Z. Luo and J. Shen, “Stability of impulsive functional differential equations via the Liapunov functional,” Applied Mathematics Letters, vol. 22, no. 2, pp. 163–169, 2009. View at Publisher · View at Google Scholar
  13. J. H. Shen, “Razumikhin techniques in impulsive functional-differential equations,” Nonlinear Analysis: Theory, Methods & Applications, vol. 36, no. 1, pp. 119–130, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  14. I. M. Stamova, “Lyapunov-Razumikhin method for impulsive differential equations with `supremum',” IMA Journal of Applied Mathematics, vol. 76, no. 4, pp. 573–581, 2011. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  15. B. Wu, Y. Liu, and J. Q. Lu, “New results on global exponential stability for impulsive cellular neural networks with any bounded time-varying delays,” Mathematical and Computer Modelling, vol. 55, pp. 837–843, 2012. View at Publisher · View at Google Scholar
  16. B. Wu, Y. Liu, and J. Q. Lu, “Impulsive control of chaotic systems and its applications in synchronization,” Chinese Physics, vol. 20, no. 5, Article ID 050508, 2011. View at Google Scholar
  17. M. De La Sen and N. Luo, “A note on the stability of linear time-delay systems with impulsive inputs,” IEEE Transactions on Circuits and Systems. I. Fundamental Theory and Applications, vol. 50, no. 1, pp. 149–152, 2003. View at Publisher · View at Google Scholar
  18. M. De la Sen, “Stability of impulsive time-varying systems and compactness of the operators mapping the input space into the state and output spaces,” Journal of Mathematical Analysis and Applications, vol. 321, no. 2, pp. 621–650, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  19. D. Chen, G. Yang, and Z. Han, “Impulsive observer for input-to-state stability based synchronization of Lur'e differential inclusion system,” Communications in Nonlinear Science and Numerical Simulation, vol. 17, pp. 2990–2996, 2012. View at Google Scholar
  20. Y. Xing and M. Han, “A new approach to stability of impulsive functional differential equations,” Applied Mathematics and Computation, vol. 151, no. 3, pp. 835–847, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  21. S. Zhang, “A new approach to stability theory of functional-differential equations,” Annals of Differential Equations, vol. 11, no. 4, pp. 495–503, 1995. View at Google Scholar · View at Zentralblatt MATH
  22. T. Yang, Impulsive Systems and Control, Theory and Applications, Nova Science, Huntington, NY, USA, 2001.